Heartburn Can Make Walking Into a Firestorm Seem Preferable

Heartburn Can Make Walking Into a Firestorm Seem Preferable


Occasional indigestion as a result of heartburn can be miserable. However, when one experiences heartburn related to Gastro Esophageal Reflux Disease (GERD) the misery can cause a person to believe that walking into a firestorm would be preferable. There are complications related when using antacids, and now there are new reports that popular medications are linked to age-related dementia. It seems heartburn and GERD might be the lesser of two evils.

Imagine being a young person with heartburn and belching fire, that smells like sulfur, erupts from the gut while friends back away with their hands over their noses. GERD can cause one to become a social pariah. Then someone offers an antacid, like Tums or Rolaids, and once consumed the burping subsides. Heartburn is often treated in this manner before obtaining medical advice or testing.

Antacids come with warnings, in extremely small type and are also quite vague. WebMD warns, calcium carbonate antacids used for the relief of heartburn may have side effects such as constipation, burping, and gas. If they are supposed to help relieve the belching, the other side effects do not seem too bad. How can antacids cause the belching? It seems there is a correlation between needing the medication and what is called the rebound effect. Essentially, the more a person takes, the more heartburn one experiences.

HeartburnAnother topic related to treating heartburn with Tums or Rolaids (and others), is toxicity. Nobody, not even doctors, begins to talk about this until the patient starts to show symptoms of toxicity or overdose. These symptoms can include loss of appetite, headaches, nausea/vomiting or mental/mood changes. How is this better than heartburn?

After years of heartburn, taking antacids, and progressively needing to increase the quantity taken to get any amount of relief, a person will often go to a doctor and complain that self-medicating is no longer working. The physician may then explain the symptoms could be caused by more than simple heartburn.

Many physicians will make a diagnosis of GERD and suggest different over-the-counter (OTC) medication, called a proton pump inhibitor (PPI). This diagnosis is often given after the patient has discussed their history. Some diagnosticians will order tests to determine there is nothing greater happening within the patient’s body.

PPIs come in generic forms and brand names known as Prevacid, Nexium, and Prilosec. These medications help ease the symptoms of heartburn. Unfortunately, side-effects such as muscle weakness, severe leg cramps, magnesium deficiency, and others are not discussed until they become an issue. Over a period of time, this OTC might also create a rebound effect that could cause the patient to require higher dosages. These higher dosages typically come in the form of a prescription.

GERD can be so severe that a person can have chest pain that feels as though they are suffering a heart attack. The pain may feel like every muscle in the back is spasming, making it difficult to breathe. Sometimes, the stomach pain feels like there is a searing knife being repeatedly jabbed into the gut.

Belching associated with heartburn and GERD brings stomach acid up into the mouth that not only tastes horrid but if not washed out of the mouth quickly will cause tooth decay. While sleeping, this acid most assuredly will damage the patient’s teeth. No one, not even a dentist, talks about this consequence until it is too late.

After years of heartburn and GERD damaging the body, after years of taking OTC antacids and PPIs, believing them to be safe, patients are now being told scientists have discovered a link between PPIs and age-related dementia.

According to National Public Radio (NPR), a gastroenterologist at Johns Hopkins Hospital in Baltimore, Md., states there are at least 15 million people in the U.S. who use PPIs. The doctor indicates the data is indicating these medications are not as safe as they were once thought to be.

What can a person do? Discontinuing the use of the PPI is a painful process. Marcella Lafayette explained to NPR that she tried to stop taking her medication. She told the reporter, “I can’t seem to get off the drug, because when I do, I experience severe stomach pain. I can’t eat anything without experiencing [the pain]. It’s really painful.”

This is a common experience among heartburn and GERD patients. It seems the choices are side effects like leg cramps, nutrient deficiencies, mood/mental changes, or even age-related dementia. Side effects versus a painful fiery gut. Perhaps walking into a firestorm would not be any worse. At least with age-related dementia, one would not remember why they have leg cramps, nutrient deficiencies, or tooth decay.

Opinion by Cathy Milne


HEALTHNEWSREVIEW: Our psychiatrist-reviewer analyzes news about proton pump inhibitors & dementia risk
NPR: Popular Heartburn Pills Can Be Hard To Stop, And May Be Risky
WebMD: Calcium Carbonate Antacid

Featured Image Courtesy of Jo Christian Oterhals’ Flickr Page – Creative Commons License
Inset Image Courtesy of Robert Anthony Provost’s Flickr Page – Creative Commons License


Leave a Reply